5 Examples of Medication Errors That Could Happen in Connecticut
Last updated Monday, November 6th, 2023
Back in August, we talked with our readers about the importance of seeking the help of a lawyer after experiencing a medication error. As we explained in that blog post, medication errors can happen in any hospital, in any state. Even here in Connecticut. And whether it results in injury or not, it is still an error that needs to be addressed and handled properly. Read the examples of medication errors
In this week’s post, we’d like to expand on the topic of medication errors by giving you five examples of this type of medical mistake. Armed with this knowledge, you will hopefully be able to recognize when such an error occurs so that you can take the appropriate legal action afterward.
Mix-up involving two similarly named medications. Some patients don’t realize that some medications, though they do completely different things, may have similarly sounding names. If a doctor isn’t paying close attention when they prescribe a medication, they may make a mistake and prescribe the wrong medication.
Prescribing the wrong dosage. When doctors write prescription dosages, they often have to take a lot of things into consideration including a patient’s age, weight, gender and more. If the doctor miscalculates a dosage or prescribes the wrong dosage entirely, a patient could suffer an overdose or other adverse reaction that could result in injury or death.
Medication mix-up in the hospital. Medication errors don’t just occur at the pharmacy. They can happen in hospitals too. A distracted nurse may administer the wrong medication to a patient or a doctor might be looking at the wrong chart when they prescribe medications. Just like prescribing the wrong dosage, giving the wrong medication to a patient can be just as dangerous.
Taking both the name-brand and generic forms of medicine. Just as over the counter medicine has a generic and brand name, so too do prescription medications. If a health care professional isn’t paying attention or is not clear on their instructions for taking a certain drug, a patient might accidentally end up taking both medications at the same time. This is incredibly dangerous as it could lead to overdose.
Adverse reaction involving two medications. Our final example of a medication error occurs when one medication interacts with another. This can happen because of negligence or unawareness of the interaction. Regardless, an adverse reaction from medications can be problematic, especially because it can result in injury or death.